Question regarding Humalog insulin - page 2

by Blondie24 6,644 Views | 16 Comments

Hi All, I have a quick insulin scenario that I need help understanding. I am a student nurse currently working my gero rotation. I had a patient who is Type 1 diabetic with severe depression. Lunch is served at 12pm and i... Read More


  1. 0
    She wanted it given after d/t the poor appetite/depression.

    I work at a pediatric psych hospital, and we give the insulin after...if you give it before per guidelines, the patient might not eat anything, simply because they're not hungry, or because they are trying to manipulate the situation - and trust me, you don't want 20 units of insulin on board and they haven't eaten...not at all pretty...

    And Humalog, regardless of eating or not, is actually pretty dang quick, so yeah, it's a smidge slower if you give it after you eat, but not so much so it drastically affects the blood sugar...

    Hope that helps!
  2. 0
    Really nice little discussion -- thanks.
  3. 0
    I am not a nurse yet, I am a student but I am a mom of a type 1 child. 555 seems excessively high! The rational of giving it after food does make sense bc it is true that if they eat nothing, or less than planned, they can get too much insulin. We have the same problems with my child.

    I was wondering thought, if up to 555 is normal for her could that be the cause of or worsening her depression??? My son is NOT himself and hardly coherent if he starts getting high. I can't imagine that she can function with BS at that level!
  4. 0
    Quote from cocoon2butterfly
    She wanted it given after d/t the poor appetite/depression.

    I work at a pediatric psych hospital, and we give the insulin after...if you give it before per guidelines, the patient might not eat anything, simply because they're not hungry, or because they are trying to manipulate the situation - and trust me, you don't want 20 units of insulin on board and they haven't eaten...not at all pretty...

    And Humalog, regardless of eating or not, is actually pretty dang quick, so yeah, it's a smidge slower if you give it after you eat, but not so much so it drastically affects the blood sugar...

    Hope that helps!
    I definitely understand the rationale about giving it after IF the patient doesn't end up eating/eating very little; however, being that her BS was extremely high, I just figured that if the insulin was given before and she didn't end up eating that the Humalog wouldn't lower her so much that she'd become hypoglycemic....just lower it some.

    On a side note, does anyone know how much the BS is lowered per every 1 unit of insulin?
  5. 0
    Quote from Blondie24
    On a side note, does anyone know how much the BS is lowered per every 1 unit of insulin?
    This depends on the patient's sensitivity and the rate of absorption at the injection site. My husband is a type I diabetic, and his pump is set to give him different amounts of insulin at different times of the day because sensitivity changes throughout the day. Also, if he places his pump site in tissue that is heavily scarred, absorption will be slower and he'll have higher FSBS's until he moves the pump site.
  6. 0
    Think about it this way - generally speaking, when using a sliding scale, whatever amount of insulin you give is going to account for the blood sugar and the meal. So if you only have one of those factors (i.e. high blood sugar, but pt didn't eat), the blood sugar will probably go low...

    And as for the amount the blood sugar drops per unit of insulin, it varies. WIDELY. For example, for me (I'm a type 1 diabetic), it drops 40 points - for a friend of mine who's insulin resistant, it drops hers 15 points, and for the 2 y/o diabetic that I babysit, it drops his 150 points (he has a pump, no way you could give doses that small via syringe).

    So, it varies for everybody, there is no magic number...as I believe someone mentioned, it's one of those things where we like to say "your mileage will vary"...
  7. 0
    I'm curious.... I don't remember the details of this conversation because it was 2 years ago but this is what I remember. I saw a friend of mine- a nurse (we worked together) take a residents BS. It was 260's about and I was like "WOAH" and she said that was just a little higher than normal for him. She gave him a dose of insulin but not enough to bring his insulin down to what is considered "normal". I was confused by this because isn't the goal to get him down to "normal"? She said that since 260 is only a little above normal for him, and if they were to give him enough to make him what is really considered "normal" he would be at risk for hypogylcemia, and potentially go into a diabetic coma because his body was adjusted to the fact that he's run in the 200's for years and years. So maybe (although 555 is extreme) it's the same thing...... anyone totally disagree?


Top